MAUDE Adverse Event Report: STRYKER TRAUMA KIEL DRILL, AO T2 FEMUR 4,2X340 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER TRAUMA KIEL DRILL, AO T2 FEMUR 4,2X340 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 1806-4260
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/10/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
Pharmacist resident reported that : " while drilling the femur, the tip of the drill bit broke off and remained in the femur.Clinical consequences: increased operating time (time to remove the tip) with risk with a patient with a complicated femur fracture.The surgeon was able to remove the tip using a needle holder.The dm was retained and is available for expert evaluation." 10 minute delay.
 
Additional Manufacturer Narrative
The reported event that drill, ao t2 femur ø4,2x340 mm was alleged of issue ¿instrument - breakage during implantation¿ could be confirmed, since the device was returned for evaluation and matches the alleged failure mode.The device inspection revealed the following: the received drill was found to be broken from the mid flute area.Flutes appear to be rather alright as opposed to generally observed deformation and damages after long and prolonged usage, but it was still marginally worn out.Worn out edges reduces the overall cutting efficiency of the drill.The breakage surface reveals a relatively smoother topography with no plastic deformation.This confirms a typical brittle fracture of the drill due to bending overload.As per the hardness testing, the returned drill was found to be having an average hardness of 52.9 hrc against a required range of 52.0 to 56.0 hrc.Diameter of the shaft just above the breakage point was measured and was found as per required.Therefore, the drill was found to be well within specifications.A review of the device history for the reported lot did not indicate any abnormalities.No indications of manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.Based on the investigation the root cause was attributed to a user related issue.The breakage of the drill happened due to a bending overload (assisted by slightly worn out flutes) during the surgery resulting in a brittle fracture, evident by the breakage surface.Under such a situation, the drill encounters a lot of stress (along with the residual stress over a long period of use) which leads to a sudden breakage (brittle), as in this case.If any additional information is provided, the investigation will be reassessed.
 
Event or Problem Description
Pharmacist resident reported that: " while drilling the femur, the tip of the drill bit broke off and remained in the femur.Clinical consequences: increased operating time (time to remove the tip) with risk with a patient with a complicated femur fracture.The surgeon was able to remove the tip using a needle holder.The dm was retained and is available for expert evaluation." 10 minute delay.

Brand Name
DRILL, AO T2 FEMUR 4,2X340 MM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
DE  D-24232
MDR Report Key9922645
Report Number0009610622-2020-00138
Device Sequence Number3271858
Product Code LXH
UDI-Device Identifier04546540196767
UDI-Public04546540196767
Combination Product (Y/N)N
Initial Reporter CountryFR
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Pharmacist
Type of Report Initial,Followup
Report Date (Section B) 07/16/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1806-4260
Device Catalogue Number18064260
Device Lot NumberKU52247
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/12/2020
Initial Date Received by Manufacturer 03/10/2020
Supplement Date Received by Manufacturer06/19/2020
Initial Report FDA Received Date04/03/2020
Supplement Report FDA Received Date07/16/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1